The Neuroprotective Intubation

Bottom line up front: (1) Intubating those with TBI or spontaneous ICH is dangerous. You want to prevent increased ICP that is caused by laryngoscopy. (2) Pre-treat with fentanyl if time and the pt’s BP allow. The dose of fentanyl is larger than we are used to, dose 3 mcg/kg (or ~150-200mcg). (3) It is good to hyperventilate these patients but excessive hypocapnia is associated with increased mortality. Monitor EtCO2 and titrate pCO2 to ~35.

 

You are working A-side trauma when your 5th gyn exam is suddenly interrupted by a “trauma team to the trauma bay”. You quickly make your way over to the trauma room. The team is getting ready for a pre-note on a head trauma with a GCS of 5. You start preparing yourself for your first neurointubation as a PGY2…

Proceed with caution in patients with any pathology that may have elevated intracranial pressure (eg, TBI, stroke, CNS infection). Your goal is to maintain adequate cerebral perfusion pressure (CPP = MAP – ICP ; thus low MAP = BADNESS and high ICP = BADNESS). You’re a smart PGY2 and know that induction agents often cause shifts in blood pressure. And now your trauma leader informs you that laryngoscopy inherently causes an increase in ICP via sympathetic surge. What do you do?

According to very own Dr. Jagoda and the less-esteemed Dr. Walls, you may consider pre-treatment with fentanyl if there is time. Multiple RCTs have demonstrated adequate sympathetic blockade with fentanyl at high doses, generally 5 mcg/kg. However, you run the risk of pre-mature respiratory depression so it is generally recommended to give a slightly lower dose at 3 mcg/kg. The fentanyl should be given over 30-60 seconds. DO NOT give fentanyl if the pt is hypotensive. Consider having push dose epi at the bedside before administering the fentanyl.

On the note of preventing the sympathetic surge, you want your intubation to be fast. It stands to reason that prolonged or multiple attempts at intubation are more painful and thus have larger sympathetic surges. Sorry PGY2s, some attendings will opt for a senior intubater in order to ensure that the pt is tubed in an expedient fashion.

Historically, providers have also considered IV lidocaine or a defasciculating dose of a neuromuscular blocking agent. As it stands, there is NO high quality evidence to support either of these practices.

Generally, it is recommended to induce with etomidate as it minimizes the risk of iatrogenic hypotension. You may see some providers reach for propofol, particularly in the setting of hypertension. Dealer’s choice on paralytic.

We are trained that reducing PaCO2 leads to vasoconstriction, thus decreasing cerebral blow flow and ICP. However, studies have shown that hypocapnia (PaCO2 < 35) is linked to increased mortality. Follow EtCO2 closely and titrate your ventilations to pCO2 ~35.

Finally, shout out to Wendy for inspiring this pearl with her recent SAH intubation that she crushed.

 

Sources:

Chung KS, Sinatra RS, Halevy JD, et al. A comparison of fentanyl, esmolol, and their combination for blunting the haemodynamic responses during rapid-sequence induction. Can J Anaesth 1992; 39:774.

Cork RC, Weiss JL, Hameroff SR, Bentley J. Fentanyl preloading for rapid-sequence induction of anesthesia. Anesth Analg 1984; 63:60.

Jagoda A, Walls R. Emergency airway management in the patient with elevated ICP. UpToDate.com. Accessed Aug 2018.